Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 165, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2008, 5:04 PM EDT for Burke County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 5, 2008, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 112 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:30 PM EDT | TSTM WND DMG | 2 Sw Hephzibah, GA | PUBLIC REPORT OF LARGE LIMBS DOWN AND POWER OUTAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 052104
SVRCAE
GAC033-052145-
/O.NEW.KCAE.SV.W.0165.080705T2104Z-080705T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 545 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES WEST OF WAYNESBORO...AND MOVING EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KEYSVILLE...BLYTHE AND
GIRARD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3309 8230 3322 8224 3327 8227 3329 8222
3329 8215 3323 8210 3324 8205 3323 8196
3327 8189 3324 8185 3314 8174 3306 8161
3291 8228
TIME...MOT...LOC 2104Z 252DEG 22KT 3310 8237
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT JUL 5 2008 .SYNOPSIS... HIGH PRESSURE ANCHORED OFFSHORE WILL PUMP MOISTURE ACROSS THE REGION OVER THE NEXT FEW DAYS. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLY WARM CONDITIONS WILL PERSIST. && .NEAR TERM /THROUGH TONIGHT/... WEAK FRONTAL BOUNDARY JUST WEST OF THE AREA AND MOIST SW FLOW HELPING TO PRODUCE SCATTERED SHRA/TSRA ACROSS THE AREA THIS AFTERNOON. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING HOURS THEN GRADUALLY DIMINISH OVERNIGHT. TIME SECTION SHOWING LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA THROUGH THE PERIOD. GUIDANCE AND LOCAL NUMBERS VERY CLOSE...BUT WILL STAY ON THE LOWER SIDE OF THE GUIDANCE FOR TONIGHT WITH SHRA/TSRA HELPING TO COOL THINGS DOWN A LITTLE. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... MID/UPPER LEVEL TROUGH ACROSS THE AREA SUN WILL GRADUALLY WEAKEN AND LIFT NWD THROUGH MON NIGHT. HOWEVER...MOIST S/SW FLOW WILL CONTINUE ACROSS THE AREA AND EXPECT DECENT CHANCES FOR SHRA/TSRA...ESPECIALLY DURING AFTERNOON/EVENING HOURS. GUIDANCE AND LOCAL NUMBERS FOR BOTH POPS/TEMPS VERY SIMILAR AND WILL STAY CLOSE TO GUIDANCE THROUGH THE PERIOD. && .LONG TERM /TUESDAY THROUGH SATURDAY/... LITTLE CHANGE IN THE EXTENDED FORECAST. BERMUDA HIGH PRESSURE RIDGE REMAINS ANCHORED OFF THE SE COAST. AT THE SURFACE...WEAK PRESSURE FIELD ACROSS THE AREA THROUGH MID WEEK...WITH A FRONTAL BOUNDARY TRYING TO APPROACH FROM THE N BY THU NIGHT/FRI. BY SAT...HARD TO TELL HOW FAR BOUNDARY WILL PROGRESS SWD AND MAY STALL OVER THE AREA. LOOKS TO BE ENOUGH MOISTURE ACROSS THE AREA THROUGH THE PERIOD FOR CHANCE POPS OF AFTERNOON/EVENING SHRA. TEMPERATURES ARE EXPECTED TO BE CLOSE TO NORMAL THROUGH THE PERIOD. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... HEATING AND CONVERGENCE ASSOCIATED WITH THE SURFACE TROUGH WILL HELP CAUSE THUNDERSTORMS. THE CONVERGENCE APPEARS WEAK AND EXPECT COVERAGE WILL BE SCATTERED. THE THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST EXPLICITLY AT THIS TIME. COVERAGE SHOULD DIMINISH TONIGHT BECAUSE OF THE LOSS OF HEATING. THE CHANCE OF SIGNIFICANT FOG APPEARS LOW TONIGHT BECAUSE OF DEEP MOISTURE AND CONTINUED INSTABILITY. THIS IS SUPPORTED BY THE NAM AND GFS MOS. NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...77 NEAR TERM...77 SHORT TERM...77 LONG TERM...77 AVIATION...07
Hazardous weather outlook, Jul 5, 4:26 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 426 AM EDT SAT JUL 5 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 426 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 5, 2:59 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 1 E CHERAW 34.70N 79.88W
07/05/2008 CHESTERFIELD SC CO-OP OBSERVER
OBSERVER REPORTS TREES AND LARGE LIMBS DOWN AS WELL AS
SOME SMALL HAIL.
&&
FPWLocal storm report, Jul 5, 3:43 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 1 SSE SWANSEA 33.73N 81.10W
07/05/2008 LEXINGTON SC PUBLIC
PUBLIC REPORT OF LARGE LIMBS DOWN IN SOUTH PART OF
SWANSEA
&&
LINTONNearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.